Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS San Angelo, TX

October 16, 2018Kimble County, Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 16, 2018, 3:31 AM CDT for Kimble County, Mason County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2018, 3:31 AM CDT (08:31 UTC)
Expired
Oct 16, 2018, 6:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Kimble County, TX, Mason County, TX

The radar

The San Angelo radar (KSJT), 131 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 4:20 AM CDTFLASH FLOOD10 Se Mason, TXSHERIFF'S OFFICE REPORTED BEAVER CREEK WAS FLOWING OVER HIGHWAY 87 10 MILES SOUTHEAST OF MASON. HIGHWAY 87 HAS BEEN CLOSED SOUTH OF MASON. IN ADDITION, HIGHWAY 71 IN NORTHEASTERN MASON COUNTY HAS BEEN CLOSED DUE TO FLOODING.
Oct 16, 5:20 AM CDTFLASH FLOODSegovia, TXSHERIFF'S OFFICE REPORTING THAT JOHNSON FORK CREEK IS FLOWING OVER INTERSTATE 10, WITH MULTIPLE SWIFTWATER RESCUES IN PROGRESS. INTERSTATE 10 HAS BEEN CLOSED AS WELL AS FM 2169 NORTH OF INTERSTATE 10 DUE TO JOHNSON FORK CREEK FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

447 
WGUS54 KSJT 160831
FFWSJT
TXC267-319-161130-
/O.NEW.KSJT.FF.W.0046.181016T0831Z-181016T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
331 AM CDT TUE OCT 16 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Kimble County in west central Texas...
  Mason County in west central Texas...

* Until 630 AM CDT.

* At 325 AM CDT, Doppler radar indicated thunderstorms continuing to 
  produce heavy rain across the warned area. Rainfall rates of up to 
  an inch per hour continue to fall in eastern Kimble and Mason 
  counties, exacerbating the ongoing flooding situation. Numerous 
  roads remain closed due to flooding and river flooding is now also 
  occurring in Mason County due to this rainfall. 

* Some locations that will experience flooding include...
  Junction, Mason, Loyal Valley, Streeter, Camp Air, Katemcy, 
  Telegraph, Pontotoc, Fredonia, Segovia, London, South Llano 
  River State Park.

This includes the following low water crossings ...
    Park Road 73 crossing South Llano River...
    US HWY 377 from south of Telegraph to Junction...
    FM 2169 crossing Johnson Fork Creek...
    RM 385 in eastern Kimble County... and
    County Road 370 crossing Big Saline Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3071 9976 3071 9948 3094 9948 3094 9909
      3092 9909 3092 9896 3050 9896 3050 9930
      3029 9930 3029 9999

$$

sn
1 follow-up statement
737 
WGUS74 KSJT 160935
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
435 AM CDT TUE OCT 16 2018

TXC267-319-161130-
/O.CON.KSJT.FF.W.0046.000000T0000Z-181016T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kimble TX-Mason TX-
435 AM CDT TUE OCT 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
KIMBLE AND MASON COUNTIES...

At 429 AM CDT, law enforcement officials reported that Beaver Creek 
10 miles southeast of Mason was flowing over Highway 87, and the 
Llano River was up to the bridge of Highway 87. Highway 87 was 
closed south of Mason due to this flooding. In addition, Highway 71 
in northeastern Mason County has been closed due to flooding over 
the roadway. Showers and thunderstorms will continue to produce 
moderate to heavy rain over the area in the next couple hours, which 
may exacerbate ongoing flooding. 

Other locations that may experience flooding include... Junction, 
Mason, Art, Loyal Valley, Yates Crossing, Streeter, Camp Air, Hilda, 
Grit, Katemcy, Telegraph, Pontotoc, Fredonia, Segovia, Hedwigs Hill, 
Long Mountain, London, South Llano River State Park, The 
Intersection Of Highway 29 And Ranch Road 1222 and Us-87 Near The 
Mason-Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3071 9976 3071 9948 3094 9948 3094 9909
      3092 9909 3092 9896 3050 9896 3050 9930
      3029 9930 3029 9999

$$

sn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 12:48 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 16, 12:48 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1248 AM CDT Tue Oct 16 2018

.AVIATION...
/06Z TAFS/

Widespread low cloud cover and periods of light to moderate rain
will continue through the next 24 hours. Our TAF sites will
continue to have reductions in ceilings and visibilities, with
conditions ranging from MVFR to IFR. LIFR conditions appear to
be a low possibility at this time, so not incorporating into this
TAF package. Will monitor, however, and make amendments as
needed.

19

&&

.PREV DISCUSSION... /issued 632 PM CDT Mon Oct 15 2018/

AVIATION...
/00Z TAFS/

MVFR to IFR conditions will persist for the majority of the next
24 hours. Periods of rain will continue on and off through Monday
night and Tuesday. Reduced visibility will be a problem, occasionally,
along with gusty winds.

41

PREV DISCUSSION... /issued 252 PM CDT Mon Oct 15 2018/

SHORT TERM...
(Tonight and Tuesday)

.Flash flood watch extended through Tuesday evening...

Cold and unseasonable temperatures continue with upper 30s to
lower 40s across West Central Texas this afternoon. Near steady
temperatures will continue tonight and Tuesday, with continued
cold advection. Winds will not be as strong, however, decreasing
to the 10 to 15 mph range. The upper storm system over New Mexico
will continue to bring bands of showers with isolated
thunderstorms over the cold air at the surface. Models indicate
the next band of showers to spread north this evening, with the
heaviest rainfall along and east of a Sonora...San Angelo...Abilene
line. WPC has 1 to 2 1/2 inches through 7 PM Tuesday in this
area. With saturated soils, and little evaporation due to cold
temperatures, any rainfall will run off quickly. Thus the flash
flood watch has been extended.

04

LONG TERM...
(Tuesday Night through Monday))

A shallow cold airmass will remain over the area through
Wednesday, with temperatures slowly moderating by the end
of the week and into next weekend. Temperatures will remain
below normal through the extended period, with highs on
Wednesday in the lower 50s, warming into the 60s Friday
through Sunday.

An upper level low will develop over the Desert Southwest
tonight and remain nearly stationary through Wednesday night
before shearing east as an open wave across the Plains on
Friday. This setup will favor continued high rain chances
through Friday as disturbances out ahead of the upper low
lift northeast across the area. Another cold front looks to
move through the area on Saturday in wake of the upper trough
moving across the Plains. Rain chances will persist through the
weekend, mainly over southern sections behind the front as yet
another upper level system develops west of the area.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 42  50  46  54 /  50  60  50  70
San Angelo 	 41  50  44  55 /  60  60  60  70
Junction 	 43  52  47  56 /  70  60  50  80
Brownwood 	 41  51  47  56 /  80  70  40  70
Sweetwater 	 41  48  44  51 /  30  50  60  60
Ozona      	 41  47  44  53 /  60  70  60  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Irion-Kimble-Mason-McCulloch-Menard-
Runnels-San Saba-Schleicher-Shackelford-Sutton-Taylor-Tom Green.

&&
Hazardous weather outlook, Oct 15, 2:01 PM CDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
201 PM CDT Mon Oct 15 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
201 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers, some producing heavy rainfall, will continue through
tonight. The best area for heavy rainfall will be along and east
of a Sonora...San Angelo...Abilene line. As the ground is
saturated, there is a threat for flash flooding and river
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers, some producing heavy rainfall, will be possible through
the end of the work. As the ground is saturated, there is a threat
for flash flooding and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Oct 15, 11:37 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1137 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      MASON                   30.75N  99.23W
10/15/2018                   MASON              TX   LAW ENFORCEMENT

            RANCH ROAD 386 FROM MASON TO FREDONIA CLOSED DUE TO
            FLOODING OF LOW WATER CROSSINGS. SEVERAL STREETS IN
            MASON CLOSED DUE TO FLOODING. FM 1871 SOUTH OF MASON
            CLOSED FOR SEVERAL MILES DUE TO FLOODED LOW WATER
            CROSSINGS.

&&

EVENT NUMBER SJT1800123

SN
Local storm report, Oct 15, 11:40 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      JUNCTION                30.49N  99.77W
10/15/2018                   KIMBLE             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN KIMBLE COUNTY DUE TO FLOODED
            LOW WATER CROSSINGS, INCLUDING HIGHWAY 377 FROM THE
            COUNTY LINE TO JUNCTION, RANCH ROAD 385 FROM LONDON TO
            HARPER, RANCH ROAD 479, AND FM 2169.

&&

EVENT NUMBER SJT1800124

SN
Local storm report, Oct 16, 1:31 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
131 AM CDT TUE OCT 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     FLASH FLOOD      6 SE JUNCTION           30.43N  99.70W
10/16/2018                   KIMBLE             TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTED JOHNSON FORK CREEK FLOWING
            OVER FM 2169.

&&

EVENT NUMBER SJT1800125

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:04 PM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, San Saba4 hr
Oct 15, 11:31 PM CDTFlash Flood WarningSJTKimble, Mason4 hr
Oct 16, 2:15 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Oct 16, 2:25 AM CDTRiver Flood WarningSJTMason5 hr
Oct 16, 2:44 AM CDTRiver Flood WarningSJTMason25 hr
Oct 16, 3:48 AM CDTRiver Flood WarningSJTKimble16 hr
Oct 16, 5:37 AM CDTFlash Flood Warning EmergencySJTKimble83 min
Oct 16, 6:37 AM CDTFlash Flood WarningSJTKimble, Mason98 min
Oct 16, 7:06 AM CDTFlash Flood Warning EmergencySJTKimble3 hr
Oct 16, 8:15 AM CDTFlash Flood WarningSJTKimble, Mason6 hr
Oct 16, 8:27 AM CDTAreal Flood AdvisorySJTSan Saba4 hr
Oct 16, 9:19 AM CDTRiver Flood WarningSJTMason8 hr
Oct 16, 9:25 AM CDTRiver Flood WarningSJTLampasas, San Saba11 hr
Oct 16, 9:29 AM CDTRiver Flood WarningSJTSan Saba4 days
Oct 16, 11:53 AM CDTAreal Flood AdvisorySJTTom Green4 hr
Oct 16, 12:15 PM CDTAreal Flood AdvisorySJTBrown, San Saba6 hr
Oct 16, 2:16 PM CDTAreal Flood WarningSJTKimble, Mason6 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.